South Dakota, 2009Tornadoes and Flash Flooding in South Dakota, June 16, 2009
June 16, 2009 · NWS ABR · 31 events in 9 counties and zones
A strong upper low pressure area brought several supercell thunderstorms which produced severe weather across parts of central and northeast South Dakota. Large hail up to 2 inches in diameter, several tornadoes, along with flash flooding occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low pressure area brought several supercell thunderstorms which produced severe weather across parts of central and northeast South Dakota. Large hail up to 2 inches in diameter, several tornadoes, along with flash flooding occurred with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 3:39 AM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Jun 16, 3:39 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
439 AM CDT TUE JUN 16 2009
.SHORT TERM...TODAY THROUGH THURSDAY
PRECIPITATION CHANCES THROUGHOUT THE SHORT RANGE IS THE MAIN
FORECAST CHALLENGE.
A DRY LINE IS CURRENTLY MOVING ACROSS WESTERN SOUTH DAKOTA WITH
PRE-FRONTAL SCATTERED SHOWERS AND THUNDERSTORM MOVING NORTHEAST.
DEW POINTS BEHIND THE DRY LINE ARE SHOWN TO BE IN THE UPPER 40S TO
THE LOWER 50S. AMPLE MOISTURE ACROSS MOST OF THE CWA WILL RESULT
IN ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH AT LEAST LATE MORNING.
USED THE 4KM WRF WITH REGARDS TO THE PLACEMENT OF THE BEST CHANCE
FOR PRECIPITATION. LATER THIS AFTERNOON...BOUNDARY LAYER DEW
POINTS IN THE EASTERN HALF OF THE CWA INCREASE TO THE MID 60S.
HOWEVER THE BEST SHEAR AND CAPE VALUES ARE SOUTHEAST OF THE CWA.
IN THE SW CWA...MID LEVEL LAPSE RATES REACH TO PLUS 8C LATER THIS
EVENING...WITH DIURNALLY DRIVEN THUNDERSTORMS POSSIBLE.
LATE TONIGHT THROUGH WEDNESDAY MORNING LOOKS TO BE THE ONLY DRY
PERIOD...OR AT LEAST UNTIL THE NEXT MODEL RUNS COMES IN. BEYOND
WEDNESDAY AFTERNOON...MODELS INDICATED SEVERAL HARD TO TIME SHORT
WAVES MOVING ACROSS THE AREA. AT THIS TIME...THE EASTERN CWA LOOKS
TO BE THE BEST LOCATION TO SEE THUNDERSTORMS.
TEMPERATURES THROUGHOUT THE SHORT TERM WILL BE WITHIN A FEW
DEGREES OF CLIMO.
.LONG TERM...THURSDAY EVENING THROUGH SUNDAY EVENING
THE LONG TERM PERIOD STARTS OUT WITH AN UPPER LEVEL SHORT WAVE
TROUGH SWEEPING ACROSS THE REGION FRIDAY. CHANCES OF SHOWERS AND
THUNDERSTORMS EXIST WITH THIS FEATURE...ESPECIALLY FOR THE
NORTHEAST FA WHERE INSTABILITY IS THE GREATEST. THE PATTERN MAKES
A QUICK TRANSITION TO AN UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE ON SATURDAY WHICH WILL RESULT IN BRIEF DRY PERIOD.
SATURDAY ALSO APPEARS TO BE THE WARMEST DAY OF THE LONG TERM
PERIOD WITH MODELS INDICATING 850 TEMPERATURES IN THE LOW 20S.
LATE SUNDAY INTO EARLY MONDAY ANOTHER SHORT WAVE AND SURFACE LOW
PRESSURE SYSTEM DEVELOPS AND BRINGS YET ANOTHER CHANCE OF
PRECIPITATION.
&&
.AVIATION...
MVFR CIGS COVER MUCH OF THE REGION THIS MORNING...WITH LINGERING
SHOWERS AND THUNDERSTORMS NEAR KABR. VSBYS MAY BE REDUCED TO 3-5SM
IN BR EARLY THIS MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING WHICH COULD RESULT IN
BRIEF MVFR/IFR CONDITIONS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...SD
LONG TERM...KRAMLICH
AVIATION...KRAMLICH
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 3:34 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT TUE JUN 16 2009
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT TUE JUN 16 2009 /334 AM MDT TUE JUN 16 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY
RAINFALL. THE BEST LOCATIONS FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE FROM EASTERN HAND COUNTY TO SOUTHERN CLARK AND DEUEL
COUNTY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE PATTERN IS EXPECTED THROUGHOUT THE WORK WEEK...WITH
NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS
PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON HOURS.
SD
Event by event
18 hail, 5 tornado, 4 flash flood, 4 funnel cloud. Local standard time, as filed.
Flash Flood, Brown
- When
- June 16, 9:30 AM CST to 5:00 PM CST
- Where
- Brown County, 1.76 mi NNW of Aberdeen to 1.49 mi SW of Aberdeen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 45.491, -98.499
Slow moving thunderstorms brought very heavy rains of 2 to 4 inches in and around Aberdeen causing extensive road flooding throughout the city. Dozens of basements were flooded and damaged along with some sewer backups. Many vehicles became stalled with the police sent out to direct traffic. There were also some power outages.
Tornado, Potter
- When
- June 16, 11:00 AM CST to 11:02 AM CST
- Where
- Potter County, 3.24 mi WNW of Lebanon to 3.02 mi WNW of Lebanon
- Rating
- EF0
- Path length
- 0.22 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 45.090, -99.840
A tornado touched down briefly northwest of Lebanon with no damage occurring.
Hail, Edmunds
- When
- June 16, 11:05 AM CST
- Where
- Edmunds County, 0.84 mi NE of Mina
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.440, -98.760
Funnel Cloud, Corson
- When
- June 16, 10:23 AM MST
- Where
- Corson County, 2.81 mi N of Mc Laughlin
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -100.810
Funnel Cloud, Corson
- When
- June 16, 10:24 AM MST
- Where
- Corson County, 2.93 mi NNE of Little Eagle
- Reported by
- Public
- Coordinates
- 45.710, -100.800
Tornado, Potter
- When
- June 16, 12:35 PM CST to 12:38 PM CST
- Where
- Potter County, 3.24 mi WNW of Lebanon to 2.71 mi WNW of Lebanon
- Rating
- EF0
- Path length
- 0.53 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 45.090, -99.840
A tornado touched down northwest of Lebanon with no damage reported.
Tornado, Walworth
- When
- June 16, 1:02 PM CST to 1:04 PM CST
- Where
- Walworth County, 6.36 mi ENE of Lowry to 6.44 mi ENE of Lowry
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 45.380, -99.860
A tornado touched down briefly in an open field with no damage occurring.
Tornado, Hand
- When
- June 16, 1:09 PM CST to 1:14 PM CST
- Where
- Hand County, 8.24 mi SE of Polo to 8.91 mi SE of Polo
- Rating
- EF0
- Path length
- 0.71 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.690, -98.990
A tornado touched down southeast of Polo in an open field. No damage occurred.
Hail, Hand
- When
- June 16, 1:16 PM CST
- Where
- Hand County, 8.24 mi SE of Polo
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.690, -98.990
Hail, Walworth
- When
- June 16, 1:19 PM CST
- Where
- Walworth County, 6.76 mi ESE of Java
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.450, -99.780
Hail, Brown
- When
- June 16, 1:20 PM CST
- Where
- Brown County, 0.69 mi N of Randolph
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.260, -98.220
Hail, Faulk
- When
- June 16, 1:25 PM CST
- Where
- Faulk County, 1.47 mi SSE of Seneca
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.050, -99.510
Flash Flood, Brown
- When
- June 16, 2:00 PM CST to 6:30 PM CST
- Where
- Brown County, 5.21 mi SSW of Stratford to 3.22 mi E of Verdon
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 45.250, -98.360
Heavy rains from 3 to 6 inches fell across southeast Brown county bringing flash flooding. Many roads were flooded and damaged along with many acres of cropland.
Flash Flood, Spink
- When
- June 16, 2:00 PM CST to 6:30 PM CST
- Where
- Spink County, 6.22 mi N of Brentford to 7.9 mi N of Brentford
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 45.240, -98.330
Heavy rains of 3 to over 5 inches caused flash flooding of several roads and crops in north central and northeast Spink county.
Hail, Hand
- When
- June 16, 2:00 PM CST
- Where
- Hand County, 14.35 mi ESE of Polo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.720, -98.820
Hail, Brown
- When
- June 16, 2:00 PM CST
- Where
- Brown County, 3.89 mi W of Ferney
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.330, -98.180
Hail, Brown
- When
- June 16, 2:00 PM CST
- Where
- Brown County, 3.95 mi W of Ferney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.320, -98.180
Hail, Spink
- When
- June 16, 2:00 PM CST
- Where
- Spink County, 8.45 mi NW of Conde
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.250, -98.200
Hail, Hand
- When
- June 16, 2:05 PM CST
- Where
- Hand County, 5.55 mi N of Danforth
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.330, -98.870
Hail, Hand
- When
- June 16, 2:15 PM CST
- Where
- Hand County, 5.24 mi ENE of Danforth
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -98.790
Hail, Hand
- When
- June 16, 2:30 PM CST
- Where
- Hand County, 7.74 mi S of Vayland
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.370, -98.810
Hail, Hand
- When
- June 16, 2:40 PM CST
- Where
- Hand County, 7.96 mi NNE of Danforth
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.350, -98.800
Funnel Cloud, Hand
- When
- June 16, 2:45 PM CST
- Where
- Hand County, 7.96 mi NNE of Danforth
- Reported by
- Public
- Coordinates
- 44.350, -98.800
Hail, Hand
- When
- June 16, 2:45 PM CST
- Where
- Hand County, 4.86 mi N of Polo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.850, -99.110
Hail, Hand
- When
- June 16, 2:45 PM CST
- Where
- Hand County, 8.31 mi N of Miller
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.640, -98.990
Funnel Cloud, Hand
- When
- June 16, 2:50 PM CST
- Where
- Hand County, 2.87 mi SE of Danforth
- Reported by
- Emergency Manager
- Coordinates
- 44.220, -98.840
Hail, Hand
- When
- June 16, 2:50 PM CST
- Where
- Hand County, 7.42 mi NE of Danforth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.330, -98.780
Tornado, Hand
- When
- June 16, 2:55 PM CST to 3:10 PM CST
- Where
- Hand County, 5.24 mi ENE of Danforth to 7.46 mi E of Danforth
- Rating
- EF0
- Path length
- 3.62 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.290, -98.790
A tornado touched down in southeast Hand county and remained on the ground for nearly 15 minutes before lifting. No damage occurred with this tornado as it remained in open country.
Hail, Hand
- When
- June 16, 3:10 PM CST
- Where
- Hand County, 8.31 mi N of St Lawrence
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.640, -98.920
Hail, Hand
- When
- June 16, 3:16 PM CST
- Where
- Hand County, 3.62 mi NW of Danforth
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.280, -98.940
Flash Flood, Day
- When
- June 16, 3:28 PM CST to 6:30 PM CST
- Where
- Day County, 4.81 mi NNE of Crandall to 6.38 mi NE of Crandall
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 45.210, -97.920
Heavy rains resulted in flash flooding of some roads northeast of Crandall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
- Tornado and Damaging Wind in Kentucky, June 16, 2009$22,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184767, 185027, 184773, 184768, 184769, 185008, 185044, 185012, 184774, 184775, 184788, 184776, 184751, 184754, 184787, 184789, 184791, 184792, 184777, 184779, 184780, 184793, 184771, 184781, 184784, 184770, 184785, 185018, 184783, 184782, 184758.